Michigan, 2001

Damaging Winds and Lightning Strike in Michigan, June 12, 2001

June 12, 2001 · NWS IWX · 10 events in 5 counties and zones

Synoptic and Mesoscale discussionAt the surface, low pressure was nearly stationary over southeast Minnesota, with a quasi-stationary front extending southeast toward northern Indiana. Thunderstorms on the cool side of the boundary over MN in the afternoon developed into a large scale bow echo across Wisconsin in the evening, which continued southeast across the KIWX warning area between…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$802,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Synoptic and Mesoscale discussionAt the surface, low pressure was nearly stationary over southeast Minnesota, with a quasi-stationary front extending southeast toward northern Indiana. Thunderstorms on the cool side of the boundary over MN in the afternoon developed into a large scale bow echo across Wisconsin in the evening, which continued southeast across the KIWX warning area between midnight and 4am. A weak low level veering wind profile under warm advection was present ahead of the bow echo. Evening soundings indicated cape of 2000-3800 j/kg. Bow was moving into progressively less unstable airmass and weaker warm advection which resulted in weakening trend as it moved over Northern Indiana, Southwest Michigan and Northwest Ohio. Despite the slow weakening trend low level base velocity on the KIWX 88-D continued to indicate areas of >64kt winds especially over northern and western parts of the warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 11, 3:13 PM EST, 9 hours 14 minutes earlier.

Area forecast discussion, Jun 11, 3:13 PM EST, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
313 PM EST MON JUN 11 2001

TWO MAIN FCST PROBLEMS THIS AFTN. FIRST IS CONVECTION FIRING ON OLD
BOUNDARY IN SRN CWA THIS AFTN. SECOND IS MCS OVR MN/IA AND ITS
MOVEMENT TONIGHT. MODELS HAVE SIGNIFICANT DIFFERENCES WRT TRACK OF
CONVECTIVE S/W TONIGHT. AVN AND RUC40 HAVE BEEN FCSTG THIS AFTNS
CONVECTION OVR CWA...BUT BOTH ALSO TRYING TO MOVE CONVECTIVE
COMPLEX EAST AS UPPER RIDGE BUILDS IN FROM SOUTH. NGM DIVES MCS SE
TONIGHT ALONG FAVORABLE THICKNESS LINES...AND ETA IS IN BETWEEN
WITH COMPLEX MOVING INTO ERN MI. WL BE TRYING TO MESH MODELS AND
REMOTE SENSING DATA INTO FCST FOR FIRST TWO PERIODS.

BEGINNING WITH THE BOUNDARY THIS AFTN...IMPRESSIVE INSTABILITY WITH
LAPS AND GOES SOUNDINGS SHOWING CAPES IN EXCESS OF 4000 J/KG AND
LI/S NEAR -10. SOUNDINGS ALSO SHOWING CAP ALMOST GONE AND HENCE
CONVECTIVE DEVELOPMENT PER 88D/S. WITH HIGH INSTABILITY AND
MOISTURE...BOUNDARY SHOULD REMAIN ACTIVE FOR MOST OF EARLY EVENING
HOURS.

FOCUS SHIFTS TO MCS OVR MN CONTS TO BE IMPRESSIVE WITH RAPID
DEVELOPMENT ON SRN BOUNDARY AS HIGH INSTABILITY AND LOW LEVEL THTA E
AIR ADVECTS IN. 18Z SOUNDINGS IMPRESSIVE WITH INSTABILITY AND
INSTABILITY/MOISTURE AXIS LIES FM MN TO INDIANA. FAVORED THICKNESS
PATTERNS ALSO INDICATE MCS TO TAKE A TURN SOUTHEAST AND DIVE INTO
INDIANA. NEGATIVE FACTOR REMAINS UPPER LEVEL RIDGE AND ITS IMPACT.
AS MENTIONED...RUC40 AND AVN TRYING TO BUILD RIDGE FROM SOUTH
TONIGHT BUT ETA AND NGM ALLOW STRONG COMPLEX TO MOVE SOUTHEAST AND
IMPEDE ITS NWRD PROGRESS. WITH SUCH A MASSIVE SYSTEM...LEANING
TOWARD THE ETA/NGM SOLUTIONS WITH ARRIVAL INTO NRN CWA AROUND
MIDNIGHT AND SRN CWA WELL AFTER MIDNIGHT. WL KEEP POPS IN THE CHC
CATEGORY DUE TO UNCERTAINTY WITH TRACK...BUT HIGHER THAN FWC. WL
ALSO HAVE MORNING MENTION OF THUNDER TO ACCOUNT FOR EXITING SYSTEM.

REMAINDER OF SHORT TERM FCST TO SEE RIDGE BUILD AND MCS ACTIVITY
MOVING AROUND RIDGE NORTH OF FA. DO NOT PLAN TO INTRODUCE POPS BACK
INTO FCST FOR TUE AND WED WITH RIDGE OVERHEAD...BUT AGAIN...IF
BOUNDARIES EXIST AND CAN OVERCOME CAP IN AFTN...SCT CONVECTION
POSSIBLE. NOT MANY CHANGES TO EXTENED. GENERALLY WL FOLLOW HPC
GUIDANCE. WEAK FRONT SUN AND MON BUT CHC/S TOO SMALL FOR ADDITION
RIGHT NOW.

.IWX...NONE.

LASHLEY

In the hours before

Special weather statement, Jun 11, 6:55 PM EST, 5 hours 32 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 PM EST MON JUN 11 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT...

A LARGE SEVERE THUNDERSTORM COMPLEX ACROSS MINNESOTA AND WISCONSIN
THIS EVENING WILL BEGIN MOVING SOUTHEAST...AND COULD MOVE ACROSS
SOUTHWEST LOWER MICHIGAN AND NORTH CENTRAL INDIANA AFTER MIDNIGHT.
SEVERE THUNDERSTORMS WITH DAMAGING WIND WOULD BE POSSIBLE WITH THIS
COMPLEX. WHILE THIS AREA HAS THE GREATEST THREAT...ANY EASTWARD
MOVEMENT OF THIS COMPLEX COULD BRING IT INTO NORTHEAST INDIANA AND
NORTHWEST OHIO OVERNIGHT. THE GREATEST THREAT FROM THESE STORMS...IF
THEY SUSTAIN THEIR INTENSITY...IS FOR DAMAGING WINDS BETWEEN UP TO
65 MPH.

SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY HOURS OF TUESDAY
MORNING. STAY TUNED TO THIS STATION FOR UPDATES.

PBM/TEH
Special weather statement, Jun 11, 6:55 PM EST, 5 hours 32 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121000-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 PM EST MON JUN 11 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT...

A LARGE SEVERE THUNDERSTORM COMPLEX ACROSS MINNESOTA AND WISCONSIN
THIS EVENING WILL BEGIN MOVING SOUTHEAST...AND COULD MOVE ACROSS
SOUTHWEST LOWER MICHIGAN AND NORTH CENTRAL INDIANA AFTER MIDNIGHT.
SEVERE THUNDERSTORMS WITH DAMAGING WIND WOULD BE POSSIBLE WITH THIS
COMPLEX. WHILE THIS AREA HAS THE GREATEST THREAT...ANY EASTWARD
MOVEMENT OF THIS COMPLEX COULD BRING IT INTO NORTHEAST INDIANA AND
NORTHWEST OHIO OVERNIGHT. THE GREATEST THREAT FROM THESE STORMS...IF
THEY SUSTAIN THEIR INTENSITY...IS FOR DAMAGING WINDS UP TO 65 MPH.

SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY HOURS OF TUESDAY
MORNING. STAY TUNED TO THIS STATION FOR UPDATES.

PBM/TEH
CORRECTED WORDING

The radar

The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 05:27 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
June 12, 12:27 AM EST
Where
Berrien County, 3 mi S of Sawyer
Reported by
GENERAL PUBLIC
Coordinates
41.833, -86.583

Large trees down between Sawyer and Three Oaks

Thunderstorm Wind, Cass

When
June 12, 12:30 AM EST to 1:00 AM EST
Where
Cass County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.933, -85.983

Large trees and and some wires down across the county.

Thunderstorm Wind, Cass

When
June 12, 12:40 AM EST
Where
Cass County, Edwardsburg
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
41.800, -86.083

Several trees uprooted and roof blown off barn.

Lightning, Berrien

When
June 12, 12:40 AM EST
Where
Berrien County, 5 mi E of Benton Center
Property damage
$800,000
Reported by
NEWSPAPER
Coordinates
41.919, -86.428 (the zone’s center; the record gives no point)

Lightning struck the Briarwood apartments in Benton township. 35 residents evacuated. Roof ofbuilding and two apartments destroyed, with some damage to other apartments.

Thunderstorm Wind, Cass

When
June 12, 1:00 AM EST
Where
Cass County, Union
Reported by
LAW ENFORCEMENT
Coordinates
41.783, -85.867

Large trees down.

Thunderstorm Wind, St. Joseph

When
June 12, 1:10 AM EST to 1:25 AM EST
Where
St. Joseph County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -85.533

Large trees down throughout the county with Three Rivers and Constantine hardest hit.

Thunderstorm Wind, St. Joseph

When
June 12, 1:10 AM EST
Where
St. Joseph County, Three Rivers
Reported by
LAW ENFORCEMENT
Coordinates
41.933, -85.633

Trees down in Three Rivers

Thunderstorm Wind, Branch

When
June 12, 1:17 AM EST
Where
Branch County, 6 mi NW of Coldwater
Reported by
LAW ENFORCEMENT
Coordinates
42.017, -85.083

Trees down.

Thunderstorm Wind, Branch

When
June 12, 1:40 AM EST to 1:50 AM EST
Where
Branch County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -85.067

Power lines and trees down at scattered locations throughout county.

Thunderstorm Wind, Hillsdale

When
June 12, 1:50 AM EST
Where
Hillsdale County, 7 mi S of Hillsdale
Reported by
EMERGENCY MANAGER
Coordinates
41.817, -84.617

Trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249567, 5249568, 5249569, 5249576, 5249570, 5249571, 5249575, 5249572, 5249573, 5249574.